Case Study of Rare but Aggressive Immune-Related Adverse Events in Kidney Cancer
Posted: Monday, January 4, 2021
In a case study published in Urology Case Reports, Takahiro Yasui, MD, PhD, of Nagoya City University Graduate School of Medical Sciences, Japan, and colleagues featured the occurrence of severe myocarditis and myasthenia gravis following ipilimumab and nivolumab therapy for renal cell carcinoma. Although high-dose steroids are known to exacerbate myasthenia gravis, the researchers discovered that when in combination with plasma exchange and methylprednisolone plasma therapy, the treatment is effective.
Myocarditis is a fatal immune-related adverse event that often is coupled with myasthenia gravis in 50% of cases. In this case report, a 59-year-old man, previously treated with ipilimumab and nivolumab for advanced renal cell carcinoma, underwent right nephrectomy and left partial nephrectomy. A year later, lung metastases were found, and the combination therapy was administered once more. Less than 1 month later, the patient experienced malaise, bilateral ptosis, left eyeball adduction and descent, as well as loss of taste.
A complete atrioventricular block was found by electrocardiogram, but there was no instance of thymoma or thymic hyperplasia, implying myasthenia gravis. Coronary angiography showed no notable vascular stenosis, yet myocardial escape enzyme increased. The overall symptoms suggested drug-induced myocarditis and myasthenia gravis.
The patient was administered intravenous methylprednisolone plasma therapy, and on day 2 of treatment, the complete atrioventricular block disappeared. The cardiac rhythm returned to sinus rhythm, but neurologic symptoms poorly improved. Plasma exchange was introduced to resolve the ptosis, and it was determined that a myasthenia gravis flare was responsible for the decline. High-dose immunoglobulin therapy was administered to normalize creatine phosphokinase levels. Myasthenia gravis and myocarditis were notreactivated after 6 months of treatment.
Disclosure: The study authors reported no conflicts of interest.